ABCD: Always Blame the Cottonpickin’ drug


I relieved a lot of the fears

Of some folk with pain in the ears

     There was no detection

     Of otic infection

And I avoided the toddler’s tears.   

Friday’s schedule brought several patients with ears, nose, and throat problems.

Four, of varying ages, had earaches.  Not one had an ear infection. 

The ear sits so close to the jaw joint that less than the width of a dime separates the two at their closest approach.  The more sensitive structure, the ear, perceives pain before the jaw joint; people feel their jaw joint or temporal-mandibular joint pain in their ear, not their jaw. 

I removed ear wax, I prescribed antibiotics for dental infections, and I advised acetaminophen (Tylenol).

I examined four children under the age of three.  I played with them until their ears, nose, throat, heart, lungs, and neck had been examined.  Despite expectations of the caretakers to the contrary, I didn’t require the restraint of the child.  I use a number of tricks to reassure children, which vary by age; I enjoy exercising my expertise with this problem.

One of the patients, aged 76, of whom I write with his permission, has been married for more than fifty years and retired from carpentry for six.  He intended to do a lot of fishing when he retired, but now he’s as busy with carpentry as he was before he started drawing his pension.  We talked about what goes into a good retirement, and we agreed a person has to retire to, not from, and if a person stops they die. 

I received word about another patient I’d previously attended for confusion; I’d recommended cessation of Aleve.  Prompt resolution of symptoms followed.

I use the acronym ABCD as one of my guiding principles:  Always Blame the Cottonpickin’ Drug.  Naproxen, the key ingredient in Aleve, has few mental side effects.  Many people, like this patient, have taken it for years with no problem.

Twenty-seven years ago, Bethany and I went on a tandem bicycle trip, where she developed knee pain.  At the time I took indomethacin for the chronic back pain caused by ankylosing spondylitis (a disease much like rheumatoid arthritis of the spine), and I offered her one of my pills.  Half an hour later, she said, “I think I’m getting high from the indomethacin.”  I assured her she’d imagined it.  Three minutes later she started to giggle.  The road conditions abruptly went from great to perilous, and she continued to giggle, asserting that indomethacin caused her sudden good mood.  During the subsequent six hours when she didn’t giggle she laughed.   The drug wore off about the time we found a motel for the night.  She enjoyed indomethacin so much she never took it again.  Later I found the Physician’s Drug Reference (PDR) listed euphoria as the least common side effect. 

I learned from that and other experiences that any person can have any side effect from any medication. 

I have never seen a patient confused from Aleve before, and I probably won’t again.

Advertisements

Tags: , , , , , , , , , , , , ,

Leave a Reply

Fill in your details below or click an icon to log in:

WordPress.com Logo

You are commenting using your WordPress.com account. Log Out / Change )

Twitter picture

You are commenting using your Twitter account. Log Out / Change )

Facebook photo

You are commenting using your Facebook account. Log Out / Change )

Google+ photo

You are commenting using your Google+ account. Log Out / Change )

Connecting to %s


%d bloggers like this: